Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Have painful and swollen joints in hands and legs. Have cracking and popping sound. On celebrex. Cure?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2760 Questions
Question
I have painful stiff hands, my finger joints feel swollen, most of my pain is in my wrists, limits their mobility, the pain seems to go halfway up my forearm. My knees and hips hurt, knees swollen. Alot of popping and crackling sounds. My ankles are swollen and achy. My hands and feet were swollen but the swelling has gone down since doctor put me on Celebrex. The soles and sides of my feet itch quite a bit. My 'sed-rate' was normal. What the heck is wrong with me? It is somewhat debilitating and I am only 48 yrs. I have 7 kids and 5 grandchildren and 5 jobs. I can not deal with this. I went to dr on 4/19 with what I thought might be the flu, every part of my body hurt and I had severe equilibrium issues. The dr said I must have sinus infection and gave me 10 days on Levaquin. That is when my wrists started aching. My 10th day of Levaquin, I went to the Alabama Theater here in Myrtle Beach and did a lot of clapping. Next morning my hands were swollen, wrists locked up, couldn't bend knees, etc. PLEASE HELP ME. Direct me to who I need to see to get this all to stop.
Posted Tue, 28 May 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Srikanth Reddy 2 hours later
Hello,
Thanks for choosing health care magic for posting your query.
Thanks for the detailed description, but there is one thing that I couldn't understand.
You had gone to doctor on 4/19 for what?
did you have joint pains then ?
Did the joint pains start after taking Levaquin? Or was it present before taking levaquin?
Hope to hear from you soon.

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Have painful and swollen joints in hands and legs. Have cracking and popping sound. On celebrex. Cure? 23 hours later
Sorry it took me so long. Computer problems. I had had a cough since 4/8. It got really bad by 4/15 so I put in for a doctor appt which I then got one on 4/19. My cough was actually improving by 4/18. However, I woke up on 4/19 and I felt like I had been hit by a truck. My whole entire body hurt really bad, my skin was sensitive to touch, drying off with towel after my shower hurt like as if I was sunburned but I wasn't sunburned nor did I have a fever. I did have a headache and equilibrium issues. I was walking around like I was drink or something. I was also hyperventilating but most likely because I was feeling so horrible I was scared. Doctor took urine sample and did a flu swab up my nose. Dr told me I most likely had a severe sinus infection on put me on 10-day Levaquin dose. The pain started in my wrists and my hands during the 10-days I was taking the Levaquin. I noticed mostly at night when I was trying to go to sleep. It was until the last day of Levaquin which was the day after I did alot of clapping, that I woke up with swollen hands and feet, awful joint pain and limited mobility. This was in all joints from feet to shoulders to hands. My bones hurt. They were/are cracking and popping constantly. It's crazy!
 
 
Answered by Dr. Srikanth Reddy 2 days later
Hello,
Sorry for the delay,
I can understand what you are going through and thanks for providing the details.
From the description that you have given,it appears quite certain that you had an infection, most probably a viral infection. The classic body aches that you are describing can be attributed to viral infection. Viral infection does take 2-3 weeks to heal and generally antibiotics are of no help in such illnesses. They are mostly self limiting and require you to take plenty of rest and liquids.
The second part of the complains that you are describing, i.e., joint pains and swollen joints can be a part of viral infection, but the fact that it started after the intake of medications suggest that it could be either:
1) Adverse drug reaction
2) Gout

Levaquin is levofloxacin, and the arthritis (painful and swollen) joints that you are describing could be an adverse drug reaction. This ADR is not commonly reported by levofloxacin but it does exist. In that case your antibiotic has to be chnaged. You can take Paracetamol or NSAIDS for controlling pain and inflammation. You should discuss with your doctor about the possibility of change of antibiotics.
Secondly, there are certain reports wherein levaquin can cause gout. Although the gout commonly occurs on the great toe but has also been reported in other joints. Serum Uric acid levels will help in diagnosing it if its present. You should discuss with your treating doctor about the change in the antibiotic and take NSAIDS for reducing the symptoms.

Hello,
Thanks for choosing health care magic for posting your query.

Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Have painful and swollen joints in hands and legs. Have cracking and popping sound. On celebrex. Cure? 14 hours later
I had researched online with my symptoms and read about gout. Not normally in all joints from head to foot at the same time, with swelling of knees/hands and feet. I have been on Celebrex then switched to Naproxen Sodium 500mg and most of all symptoms have subsided. Just a few side effects with the Naproxen...constipation, low apetite, drowsy). But the swelling has gone away and I can move my joints and without pain! It was all very scary. My doctor is sending me to a rheumatologist for the problem I had last week. Is that going to be a waste of my time?
 
 
Answered by Dr. Srikanth Reddy 8 hours later
Hello,
Thanks for your follow-up question.
Gout typically starts in the great toe and generally progresses gradually. This is a normal course, but exceptions have been frequently reported.
Your most likely diagnosis was drug induced adverse drug reaction of arthritis.
Naproxen Sodium is a painkiller and reduces inflammation as well. It has reduced your pain and inflammation and supposedly treated it.
However it is essential for you to identify, what caused such a problem?
Rheumatologist doctors are expert in the science of joints and will be a good idea to show them once. he may order you a batter of blood tests to identify any immunological causes but then it will reduce your anxiety of what exactly it was. If you have time, the suggestion should be considered.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor